Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 71, NWS Memphis, TN

April 24, 20144 counties in Arkansas; Tunica County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 24, 2014, 5:14 PM CDT for 4 counties in Arkansas; Tunica County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2014, 5:14 PM CDT (22:14 UTC)
Expired
Apr 24, 2014, 6:00 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crittenden County, AR, Lee County, AR, Phillips County, AR, St. Francis County, AR, Tunica County, MS

The radar

The Memphis radar (KNQA), 69 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:38 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS54 KMEG 242214
SVRMEG
ARC035-077-107-123-MSC143-242300-
/O.NEW.KMEG.SV.W.0071.140424T2214Z-140424T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CDT THU APR 24 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  LEE COUNTY IN EASTERN ARKANSAS...
  NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 600 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR RONDO...OR
  6 MILES NORTHEAST OF MARVELL...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HELENA...
  HUGHES...MARIANNA...MARVELL...WEST HELENA AND ST FRANCIS NATIONAL
  PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE...MIDWAY LAKE
  AND WAPANOCCA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3522 9022 3502 9021 3504 9029 3502 9031
      3498 9030 3495 9025 3491 9024 3486 9031
      3486 9021 3472 9020 3473 9021 3465 9021
      3460 9024 3455 9020 3447 9104 3467 9105
TIME...MOT...LOC 2214Z 242DEG 44KT 3464 9086

$$
2 follow-up statements
963 
WWUS54 KMEG 242231
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
531 PM CDT THU APR 24 2014

ARC035-077-107-123-MSC143-242300-
/O.CON.KMEG.SV.W.0071.000000T0000Z-140424T2300Z/
TUNICA MS-CRITTENDEN AR-LEE AR-PHILLIPS AR-ST. FRANCIS AR-
531 PM CDT THU APR 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN ST. FRANCIS...NORTHERN PHILLIPS...SOUTHEASTERN
LEE...SOUTHERN CRITTENDEN AND TUNICA COUNTIES...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
JEFFERSONVILLE...OR 6 MILES SOUTHEAST OF MARIANNA...MOVING NORTHEAST
AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HELENA...
HUGHES...LAGRANGE...MARIANNA...MARVELL...WEST HELENA...HOLLYWOOD...
PRICHARD...CRITTENDEN...GAVIN...LEHI...RICEVILLE...BROWNS AND
PROCTOR.

 THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE AND MIDWAY
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

&&

LAT...LON 3522 9022 3502 9021 3504 9029 3502 9031
      3498 9030 3495 9025 3491 9024 3486 9031
      3486 9021 3472 9020 3473 9021 3465 9021
      3460 9024 3455 9020 3447 9104 3467 9105
TIME...MOT...LOC 2231Z 242DEG 44KT 3473 9063

$$
941 
WWUS54 KMEG 242248
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT THU APR 24 2014

ARC035-077-107-123-MSC143-242258-
/O.CAN.KMEG.SV.W.0071.000000T0000Z-140424T2300Z/
TUNICA MS-CRITTENDEN AR-LEE AR-PHILLIPS AR-ST. FRANCIS AR-
548 PM CDT THU APR 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. FRANCIS...
NORTHERN PHILLIPS...LEE...SOUTHERN CRITTENDEN AND TUNICA COUNTIES IS
CANCELLED...

AT 548 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

LAT...LON 3522 9022 3502 9021 3504 9029 3502 9031
      3498 9030 3495 9025 3491 9024 3486 9031
      3486 9021 3472 9020 3473 9021 3465 9021
      3460 9024 3455 9020 3447 9104 3467 9105
TIME...MOT...LOC 2248Z 242DEG 44KT 3482 9040

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:13 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 24, 3:13 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT THU APR 24 2014

.DISCUSSION...

SKIES ARE PARTLY CLOUDY ACROSS THE FORECAST AREA THIS AFTERNOON
WITH TEMPERATURES RANGING FROM THE MID 70S TO THE LOWER 80S.
SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS CENTRAL
ARKANSAS THIS AFTERNOON. SOME OF THIS ACTIVITY HAS BECOME SEVERE
AT TIMES AND A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR
ROUGHLY THE WESTERN HALF OF THE FORECAST AREA UNTIL 11 PM CDT.

THIS ACTIVITY IS AHEAD OF A COLD FRONT WHICH NOW EXTENDS FROM
WESTERN MISSOURI THROUGH EASTERN OKLAHOMA AND INTO CENTRAL TEXAS.
IN ADDITION TO THE THUNDERSTORM ACTIVITY IN CENTRAL ARKANSAS THERE
IS OTHER THUNDERSTORMS MOVING THROUGH EXTREME EASTERN OKLAHOMA
AHEAD OF THE COLD FRONT. AS THE COLD FRONT MOVES TOWARD THE REGION
THIS EVENING AND THROUGH THE FORECAST AREA OVERNIGHT. MORE SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE FORECAST AREA
TONIGHT WITH SOME OF THE ACTIVITY POSSIBLY BECOMING SEVERE WITH
DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS.

THE COLD FRONT WILL MOVE EAST OF THE REGION BY FRIDAY MORNING.
HIGH PRESSURE WILL BUILD INTO THE REGION KEEPING THINGS DRY FOR
MUCH OF FRIDAY AND SATURDAY. THE AIR BEHIND THE COLD FRONT WILL
NOT BE TOO MUCH COLDER THAN AHEAD OF THE FRONT SO TEMPERATURES ON
FRIDAY WILL BE FAIRLY WARM WITH HIGHS IN THE MID TO UPPER 70S. BY
SATURDAY WINDS WILL BE FROM THE SOUTH WHICH HELP BRINGING WARMER
AND MORE HUMID AIR INTO THE REGION. HIGHS ON SATURDAY WILL BE IN
THE LOW TO MID 80S.

BY SUNDAY...A STRONG UPPER LEVEL LOW IS EXPECTED TO MOVE INTO THE
CENTRAL PLAINS. AS A RESULT A SIGNIFICANT COLD FRONT WILL START TO
MOVE INTO THE SOUTHERN PLAINS. SOME SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF THE FRONT SUNDAY WITH SOME OF THIS ACTIVITY
MOVING INTO THE FORECAST AREA MAINLY DURING THE AFTERNOON HOURS.
BY SUNDAY NIGHT...THE COLD FRONT WILL MOVE ACROSS OKLAHOMA AND
EASTERN TEXAS SO THE CHANCE OF THUNDERSTORMS WILL INCREASE. BY
MONDAY THE COLD FRONT WILL MOVE INTO ARKANSAS AND THROUGH THE
FORECAST AREA MONDAY NIGHT SO MORE THUNDERSTORMS ARE LIKELY. SPC
HAS OUR AREA OUTLOOKED FOR SEVERE WEATHER AND LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

BY TUESDAY...THE COLD FRONT SHOULD BE JUST EAST OF THE REGION AND
THEN SLOW DOWN SOME. THIS WILL KEEP SOME THREAT OF RAIN OVER THE
FORECAST AREA FOR TUESDAY AND TUESDAY NIGHT. IN ADDITION...THE
UPPER LOW WILL BE IN THE MIDWEST BY WEDNESDAY AND START TO ROTATE
AND HAVE LITTLE EASTWARD MOVEMENT. THIS WILL MEAN CLOUDY AND
COOLER WEATHER FOR WEDNESDAY AND NEXT THURSDAY WILL A CHANCE OF
RAIN REMAINING IN THE FORECAST.

ARS

&&

.AVIATION...

18Z TAF CYCLE

VFR AND MVFR CONDITIONS EXPECTED THIS CYCLE AS A LOW PRESSURE
CENTER MOVES TO THE NORTH NORTHEAST OF THE REGION AND AN
ASSOCIATED COLD FRONT TRAVERSES ALL FOUR SITES. WINDS WILL BE GUSTY
FROM A SOUTHERLY DIRECTION THIS AFTERNOON AHEAD OF THE FRONT...ADVECTING
MOISTURE NORTH INTO THE REGION WHICH WILL ALLOW CIGS TO
LOWER...BUT REMAIN IN VFR CRITERIA...THROUGH EARLY EVENING. STORMS
SHOULD BE NEAR KJBR AROUND 22Z...KMEM AROUND 23Z...KMKL AROUND
00Z...AND KTUP AROUND 03Z. CIGS AND VISBY WILL LOWER INTO MVFR
CRITERIA AS THE FRONT PASSES EACH SITE. HAVE KEPT MVFR CONDITIONS
AROUND EVEN AFTER THE FRONTAL PASSAGE AS MODELS INDICATE MOISTURE
HANGING AROUND AS THE LOW PASSES TO THE NORTH. WINDS WILL REMAIN
GUSTY AS WELL...BUT FROM A MORE NORTHWESTERLY DIRECTION...WITH THE
PRESENCE OF A TIGHT PRESSURE GRADIENT. VFR CONDITIONS EXPECTED TO
RETURN LATER IN THE PERIOD AS HIGH PRESSURE BEGINS TO BUILD.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 24, 3:19 AM CDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 AM CDT THU APR 24 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
319 AM CDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT ACROSS ALL OF THE MIDSOUTH. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS...WITH A SECONDARY THREAT
FOR LARGE HAIL AND AN ISOLATED TORNADO WEST OF THE MISSISSIPPI
RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE SIGNIFICANT SEVERE WEATHER EPISODE WILL BE POSSIBLE
LATER THIS WEEKEND AND INTO EARLY NEXT WEEK. MODEL UNCERTAINTY
STILL REMAINS WITH RESPECT TO EXACT TIMING AND PLACEMENT...BUT
CONFIDENCE IS INCREASING THAT SEVERE WEATHER WILL OCCUR. ALL
SEVERE HAZARDS WILL BE POSSIBLE...AND THE LIKELIHOOD OF MORE THAN
ONE ROUND ALSO EXISTS. PLEASE CONTINUE TO MONITOR THE LATEST
FORECAST INFORMATION THROUGH THIS WEEKEND REGARDING THIS POTENTIAL
SEVERE WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
ACROSS THE MIDSOUTH.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 4:14 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett46 min
Apr 24, 4:26 PM CDTSevere Thunderstorm WarningMEGPhillips49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.